FDA Proposes Labeling Changes to Over-the-Counter Pain Relievers

  1. FOR IMMEDIATE RELEASE
    December 19, 2006

    The Food and Drug Administration (FDA) today proposed to amend the labeling regulations on over-the-counter (OTC) Internal Analgesic, Antipyretic, and Antirheumatic (IAAA) drug products to include important safety information regarding the potential for stomach bleeding and liver damage and when to consult a doctor. OTC IAAA drug products, commonly known as acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin, ibuprofen, naproxen and ketoprofen, are used to treat pain, fever, headaches, and muscle aches.

    To help ensure safe use of OTC products, and to provide consumers with the labeling necessary for them to make more informed medical decisions, FDA is proposing the following label changes:

    For Products Containing Acetaminophen
    • To require new warnings which would highlight the potential for liver toxicity, particularly when using acetaminophen in high doses, when taking more than one product with acetaminophen, and when taken with moderate amounts of alcohol;
    • To require that the ingredient acetaminophen be prominently identified on the product's principal display panel (PDP) of the immediate container, and the outer carton (if applicable).
    For Products Containing NSAIDs
    • To require new warnings for products that contain an NSAID which would highlight the potential for stomach bleeding in persons over age 60, in persons who have had prior ulcers or bleeding, in persons who take a blood thinner, when taking more than one product containing an NSAID, when taken with moderate amounts of alcohol, and when taking for longer time than directed; and
    • To require that the name of the NSAID ingredient and the term "NSAID" be prominently identified on the product's PDP of the immediate container and the outer carton (if applicable).
    The new labeling would be required for all OTC drug products that contain only an IAAA ingredient, as well as for products that contain an IAAA ingredient with other ingredients, such as cold symptom relievers. Consumers may also be taking IAAA ingredients in their prescription medications, which makes it important to alert them of the contents of their OTC medications, so they do not take too much of an IAAA ingredient.

    FDA Proposes Labeling Changes to Over-the-Counter Pain Relievers
    Last edit by VickyRN on Dec 28, '06
    •  
  2. 3 Comments

  3. by   P_RN
    And well needed!

    My baby sis (I'm in my 60s hint) is having a bilateral oopharectomy Jan 12th. Her doc told her to stop her Motrin on Jan 1. So dear sis tells me she'll be switching to IB after Jan 1.......

    So SuperNurse had to come to the rescue and make her call her doc to tell her what she CAN take. DS is 51 years old, retired professional, but just wiggy I guess.
  4. by   VickyRN
    Acetaminophen, whose best know brand name is Tylenol, is one of the most widely used non-prescription painkillers is the US.

    Overdosing with it is the leading cause of serious poisoning in this country. Acetaminophen ingestion accounts for 12% of all patients hospitalized with drug overdoses. Every year, too much acetaminophen accounts for 50,000 emergency room visits, 42% of liver failures, and an average of 458 deaths.

    Acetaminophen ingestion accounts for 40% of patients with acute liver failure. Acetaminophen overdose is the leading cause of acute liver failure in the United States today.

    Numerous other drugs also contain acetaminophen, including Nyquil, Sudafed, Alka-Seltzer, Sinutab, Contac, Actifed, etc.

    Never take more than 4,000mg a day--eight 500mg extra-strength capsules.

    Dangers of Tylenol (Acetaminophen) by Dan Murphy, DC :: oklachiropractic.com :: Unified Chiropractic Association of Oklahoma
  5. by   VickyRN
    July 5, 2006 - A study found acetaminophen produces early signs of liver damage, even after short-term use at recommended levels (4 grams, or eight extra-strength doses daily). The study was intended to run a short 14 days, but was shut down early because the symptoms of liver damage started showing up right away in study participants.

    The study involved 145 healthy males and females who were divided into groups. Each group received oral medications every 6 hours. One group received a placebo and the others received acetaminophen alone or one of three acetaminophen combinations (with oxycodone, morphine, or hydromorphone). The total daily dose of acetaminophen was 4 g, within recommended daily limits.

    Overall, 41 of the 145 participants (39 percent) showed elevation of alkaline aminotransferase (ALT), an enzyme that signifies early liver failure. None of those receiving the placebo showed levels of ALT at the level of those receiving acetaminophen.

    Elevations in ALT were observed for all of the active treatment combinations (acetaminophen alone or acetaminophen/ opioid combinations). Seventy-nine percent of participants receiving the active treatments had ALT levels greater than twice baseline, and 63% had levels greater than three times baseline, compared with 28% and 10%, respectively, of the placebo group. More than 25% of participants in the four active treatment groups had ALT measurements greater than five times the upper limit of normal.

    These findings raise concern about the safety of acetaminophen doses at the high end of the recommended range. However, given that there were only 2 weeks of monitoring, the duration and long-term implications of these elevations remain unknown. Health care providers should advise patients to take acetaminophen at the lowest effective dose for the shortest time and without exceeding the recommended dose limits. Clinicians prescribing combination formulations should consider use of products with lower (e.g., 325 mg) rather than higher (e.g., 500 mg) doses of acetaminophen. An example of the former is Vicodin 5/325, as opposed to Darvocet N-100.

    The JAMA article concludes:
    Initiation of recurrent daily intake of 4 g of acetaminophen in healthy adults is associated with ALT elevations and concomitant treatment with opioids does not seem to increase this effect. History of acetaminophen ingestion should be considered in the differential diagnosis of serum aminotransferase elevations, even in the absence of measurable serum acetaminophen concentrations.
    Entrez PubMed
    Is Acetaminophen Still a Good ALTernative? - Journal Watch Women's Health
    eMedicine - Toxicity, Acetaminophen : Article by Susan E Farrell, MD
    Last edit by VickyRN on Dec 28, '06

close